Alert archive / California / Wind Advisories in 2017

Wind Advisory 12, NWS San Diego, CA

February 25, 2017Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Feb 25, 2017, 4:31 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 25, 2017, 4:00 PM PST. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2017, 4:31 AM PST (12:31 UTC)
In effect from
Feb 25, 2017, 4:00 PM PST
Expired
Feb 27, 2017, 9:22 PM PST
In force
53 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS76 KSGX 251231
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
431 AM PST Sat Feb 25 2017

...Patchy frost for portions of the inland valleys early this
morning...

...Periods of strong gusty west winds for the mountains for
tonight into Monday evening. 

.With clear skies...light winds...and a dry air mass... 
temperatures in portions of the inland valleys will fall into the 
lower to mid 30s early this morning with areas of frost. A pair of
low pressure systems from the northwest will bring periods of
gusty west winds for the mountains and the northern Coachella
Valley for tonight into Monday evening.

CAZ055-056-058-065-251615-
/O.NEW.KSGX.WI.Y.0012.170226T0000Z-170228T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Big Bear City, Big Bear Lake, 
Wrightwood, Julian, Pine Valley, and Desert Hot Springs
431 AM PST Sat Feb 25 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST
MONDAY...

The National Weather Service in San Diego has issued a Wind
Advisory, which is in effect from 4 PM this afternoon to 10 PM
PST Monday. 

* WINDS...Areas of west winds 20 to 30 mph with gusts to 45 mph.
  Local gusts to 55 mph...mainly late Sunday night into Monday
  evening.

* TIMING...One round of stronger winds is expected for tonight
  with a second round of stronger and more widespread winds for
  Sunday night into Monday evening.

* LOCATION...Strongest winds near mountain ridge tops onto the
  desert slopes of the mountains...and across the northern
  Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ048-050-251600-
/O.CON.KSGX.FR.Y.0004.000000T0000Z-170225T1600Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-
Including the cities of Corona and Escondido
431 AM PST Sat Feb 25 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* LOCATION...wind sheltered valleys

* TEMPERATURE...lower to mid 30s.

* IMPACTS...Damage to sensitive vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Precautions should be taken to protect sensitive outdoor plants.
Make sure pets left outdoors have adequate shelter.

&&

$$

17
8 follow-up statements
009 
WWUS76 KSGX 252036
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1236 PM PST Sat Feb 25 2017

...Periods of strong gusty west winds over the mountains tonight 
into Monday evening.

A pair of low pressure systems from the northwest will bring 
periods of gusty westerly winds across the mountains and the 
northern Coachella Valley tonight into Monday evening.

CAZ055-056-058-065-260600-
/O.CON.KSGX.WI.Y.0012.170226T0000Z-170228T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Big Bear City, Big Bear Lake, 
Wrightwood, Julian, Pine Valley, and Desert Hot Springs
1236 PM PST Sat Feb 25 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM PST MONDAY...

* WINDS...Areas of west winds 20 to 30 mph with gusts to 45 mph.
  Local gusts to 55 to 65 mph...mainly late Sunday night into 
  Monday evening. 

* TIMING...One round of winds is expected tonight, with a second 
  round of stronger and more widespread winds Sunday night into 
  Monday. 

* LOCATION...Strongest winds near mountain ridge tops onto the 
  desert slopes of the mountains...and across the northern 
  Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for motorists in high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph, or gusts of
50 mph or more are expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$

JAD
959 
WWUS76 KSGX 260319
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
719 PM PST Sat Feb 25 2017

...Periods of strong gusty west winds over the mountains tonight
into Monday evening.

A pair of low pressure systems from the northwest will bring
periods of gusty westerly winds across the mountains and the
northern Coachella Valley tonight through Monday evening.

CAZ055-056-058-065-261400-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-170228T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Big Bear City, Big Bear Lake, 
Wrightwood, Julian, Pine Valley, and Desert Hot Springs
719 PM PST Sat Feb 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST MONDAY...

* WINDS...West winds 20 to 30 mph with gusts up to 60 mph.


* TIMING...One round of winds is expected tonight, with a second 
  round of stronger and more widespread winds Sunday night into 
  Monday. 

* LOCATION...The strongest gusts up to 60 mph will be near 
  mountaintops and along the desert slopes...and across the 
  northern Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for motorists in high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph, or gusts of
50 mph or more are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

jmb
193 
WWUS76 KSGX 261159
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
359 AM PST Sun Feb 26 2017

...Periods of strong gusty west winds for the mountains and
the northern Coachella Valley into Monday evening...

.A pair of low pressure systems from the northwest will bring
periods of gust west winds across the mountains and the northern 
Coachella Valley into Monday evening with the strongest winds for
tonight and Monday.

CAZ055-056-058-065-262230-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-170228T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Big Bear City, Big Bear Lake, 
Wrightwood, Julian, Pine Valley, and Desert Hot Springs
359 AM PST Sun Feb 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST MONDAY...

* WINDS...West winds 20 to 30 mph with gusts to 50 mph. Gusts to
  60 mph at times for tonight and Monday.

* TIMING...Strongest winds are expected for tonight and Monday.

* LOCATION...Strongest winds are expected near mountain ridge tops
  onto the desert slopes of the mountains and in the northern 
  Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for motorists in high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph, or gusts of
50 mph or more are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

17
612 
WWUS76 KSGX 262121
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
121 PM PST Sun Feb 26 2017

...Periods of strong winds in the mountains and the northern 
Coachella Valley into Monday evening...

.Strengthening onshore flow will bring strong westerly winds 
across the mountains and the northern Coachella Valley into Monday
evening.

CAZ055-056-058-065-270600-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-170228T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Big Bear City, Big Bear Lake, 
Wrightwood, Julian, Pine Valley, and Desert Hot Springs
121 PM PST Sun Feb 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST MONDAY...

* WINDS...West 20 to 30 mph, with gusts to 50 mph. Isolated gusts 
  to 65 mph at times in wind-prone areas. 

* TIMING...Strongest winds are expected overnight into Monday
  morning.

* LOCATION...Strongest winds are expected near mountain ridge 
  tops onto the desert slopes of the mountains and in the 
  northern Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for motorists in high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph, or gusts of
50 mph or more are expected. Winds this strong can make driving
difficult...especially for motorists in high profile vehicles. 
Use extra caution.

&&

$$

JAD
476 
WWUS76 KSGX 270536
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
936 PM PST Sun Feb 26 2017

...Periods of strong winds in the mountains and the northern
Coachella Valley into Monday evening...

.Strengthening onshore flow will bring strong westerly winds
across the mountains and the northern Coachella Valley through Monday
evening.

CAZ055-056-058-065-271400-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-170228T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Big Bear City, Big Bear Lake, 
Wrightwood, Julian, Pine Valley, and Desert Hot Springs
936 PM PST Sun Feb 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST MONDAY...

* WINDS...West 20 to 30 mph, with gusts to 50 mph. Isolated 
  gusts to 65 mph at times in the most wind-prone areas. 

* TIMING...Strongest winds are expected late tonight into Monday 
morning.

* LOCATION...Strongest winds are expected near mountain ridge 
  tops onto the desert slopes of the mountains and in the 
  northern Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for motorists in high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph, or gusts of
50 mph or more are expected. Winds this strong can make driving
difficult...especially for motorists in high profile vehicles.
Use extra caution.

&&

$$

jmb
063 
WWUS76 KSGX 271007
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
207 AM PST Mon Feb 27 2017

...Periods of strong winds in the mountains and the northern
Coachella Valley into Tuesday morning...

.Strengthening onshore flow will bring strong gusty west winds 
in the mountains and the northern Coachella Valley into Tuesday
morning.

CAZ055-056-058-065-272230-
/O.EXT.KSGX.WI.Y.0012.000000T0000Z-170228T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Pine Valley, and Desert Hot Springs
207 AM PST Mon Feb 27 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST TUESDAY...

* WINDS...West 25 to 35 mph with gusts to 55 mph. Isolated gusts to
  65 mph at times in the most wind-prone areas. 

* TIMING...Strongest winds are expected through late
  tonight...gradually decreasing Tuesday morning.

* LOCATION...Strongest winds are expected near mountain ridge 
  tops onto the desert slopes of the mountains and in the 
  northern Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for motorists in high 
  profile vehicles. 

* REPORTS...Strongest gusts through 2 AM of 63 mph at Whitewater
  in the northern Coachella Valley...and 62 mph at Volcan Mountain
  in the San Diego County Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph, or gusts of
50 mph or more are expected. Winds this strong can make driving
difficult...especially for motorists in high profile vehicles.
Use extra caution.

&&

$$

17
587 
WWUS76 KSGX 272055
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1255 PM PST Mon Feb 27 2017

...Periods of strong winds in the mountains and the northern
Coachella Valley into Tuesday morning...

.Strengthening onshore flow will bring strong gusty west winds in
the mountains and the northern Coachella Valley into Tuesday
morning.

CAZ062-280600-
/O.EXA.KSGX.WI.Y.0012.000000T0000Z-170228T1800Z/
San Diego County Deserts-
1255 PM PST Mon Feb 27 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST TUESDAY...

The National Weather Service in San Diego has issued a Wind
Advisory, which is in effect until 10 AM PST Tuesday. 

* WINDS...West 25 to 35 mph with gusts to 55 mph. Isolated gusts 
  to 65 mph at times in the most wind-prone areas. 

* TIMING...Strongest winds are expected through late tonight... 
  gradually decreasing Tuesday morning. 

* LOCATION...Strongest winds are expected near mountain ridge 
  tops onto the desert slopes of the mountains and in the 
  northern Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for motorists in high 
  profile vehicles. 

* REPORTS...Strongest gusts through 1 PM were Burns Canyon at 69
  mph, 63 mph at Whitewater in the northern Coachella Valley, and
  62 mph at Volcan Mountain in the San Diego County Mountains.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph, or gusts of
50 mph or more are expected. Winds this strong can make driving
difficult...especially for motorists in high profile vehicles.
Use extra caution.

&&

$$

CAZ055-056-058-065-280600-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-170228T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, 
Idyllwild-Pine Cove, Julian, Pine Valley, and Desert Hot Springs
1255 PM PST Mon Feb 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

* WINDS...West 25 to 35 mph with gusts to 55 mph. Isolated gusts 
  to 65 mph at times in the most wind-prone areas. 

* TIMING...Strongest winds are expected through late tonight... 
  gradually decreasing Tuesday morning. 

* LOCATION...Strongest winds are expected near mountain ridge 
  tops onto the desert slopes of the mountains and in the 
  northern Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for motorists in high 
  profile vehicles. 

* REPORTS...Strongest gusts through 1 PM were Burns Canyon at 69
  mph, 63 mph at Whitewater in the northern Coachella Valley, and
  62 mph at Volcan Mountain in the San Diego County Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph, or gusts of
50 mph or more are expected. Winds this strong can make driving
difficult...especially for motorists in high profile vehicles.
Use extra caution.

&&

$$

JAD
310 
WWUS76 KSGX 280522
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
922 PM PST Mon Feb 27 2017

CAZ055-056-058-062-065-280630-
/O.CAN.KSGX.WI.Y.0012.000000T0000Z-170228T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Diego County Deserts-
San Gorgonio Pass Near Banning-
922 PM PST Mon Feb 27 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Wind
Advisory. 

Winds have dropped below advisory criteria and will continue to
lower diminish overnight. The wind advisory is no longer in
effect.

$$

SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 25, 4:22 AM PST, 9 minutes earlier.

Area forecast discussion, Feb 25, 4:22 AM PST, 9 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
422 AM PST Sat Feb 25 2017

.SYNOPSIS...
Continued cool today with patchy frost in the inland valleys early
this morning. For late tonight through Monday night...a pair of low
pressure systems from the northwest will bring cooling...periods
of mainly light precipitation...and periods of strong gusty west
winds on the desert slopes of the mountains. Slightly warmer for
Tuesday. Then dry with a warming trend for Wednesday into next
weekend with periods of weak offshore flow.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Monday night)...
Today will be another cool day with patchy frost in portions of
the inland valleys early this morning. The first in a pair of low
pressure systems from the northwest will move through Southern
California late tonight and early Sunday with a second for tonight
and Monday. The first round of mainly light precipitation for
areas along and west of the mountains and deserts is expected for
late tonight into Sunday morning with precipitation spreading
southward across the area.

A second round of precipitation is expected for Sunday night into
Monday with showers lingering into Monday night. For this second
round of precipitation...a trough of low pressure from the
northwest will tap a plume of subtropical moisture extending into
northern Baja. The more significant precipitation is expected
across northern Baja with lighter precipitation extending into
southern portions of Southern California with the greatest
precipitation amounts for Southern California expected across San
Diego County.

For this second round of precipitation...rainfall amounts have
been increased somewhat for San Diego County from one third to
locally one half inch near the coast to one half to one inch in
the mountains with less than one tenth inch in the deserts.
Snow levels will fluctuate around 5000 feet.

There will also be periods of gusty west winds...strongest near
the mountain ridge tops onto the desert slopes of the mountains.
The first is expected for tonight. The second is expected for
Sunday night into Monday evening. This second round is expected to
be a little stronger and more widespread.

High temperatures for Sunday and Monday are expected to be around
5 degrees below average near the coast...to 10 to 15 degrees below
average for areas farther inland.

&&

.LONG TERM (Tuesday through Friday)...
Slightly warmer for Tuesday with northwest flow aloft. For
Wednesday through Friday...high pressure aloft near the
California coast and surface high pressure over the Great Basin
will bring dry weather with a warming trend with periods of weak
offshore flow.

&&

.AVIATION...
251000Z...Mostly clear with unrestricted vis this morning. FEW-SCT
clouds 3000-5000 ft MSL developing west of the mountains after 18Z,
becoming BKN-OVC after 11/00Z. Bases lowering to 2500-3500 ft MSL
overnight. Coastal mountain slopes becoming obscured in clouds/fog
tonight. Otherwise increasing clouds AOA 10000 ft MSL and
unrestricted vis through Sunday.

&&

.MARINE...
A weak storm will bring occasional showers and winds gusting to near
20 kt at times Sunday and Monday. Otherwise no hazardous marine
weather is expected through Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 4 PM this afternoon to 10 PM PST Monday for
     Riverside County Mountains-San Bernardino County Mountains-
     San Diego County Mountains-San Gorgonio Pass Near Banning.

     Frost Advisory until 8 AM PST this morning for San Bernardino
     and Riverside County Valleys-The Inland Empire-San Diego
     County Valleys.

PZ...None.

&&

PUBLIC...17
AVIATION/MARINE...SS

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.